North Dakota, 2016

Hail and Damaging Winds in North Dakota, September 4, 2016

September 4, 2016 · NWS BIS · 5 events in 4 counties and zones

A strong low level jet pushing through a moisture rich atmosphere led to severe thunderstorms developing during the early to mid-morning hours. The greatest amount of damage occurred in Burleigh County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$177,000
Crop damage
$40,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong low level jet pushing through a moisture rich atmosphere led to severe thunderstorms developing during the early to mid-morning hours. The greatest amount of damage occurred in Burleigh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 4, 2:50 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 4, 2:50 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
350 AM CDT SUN SEP 4 2016

.SHORT TERM...(Today and tonight)
Issued at 329 AM CDT Sun Sep 4 2016

A significant jet streak at h300 is forecast to move northeast
from the four corners region into the upper plains today and
tonight. Co-incident with this, a northern stream 100+ kt jet is
over topping a broad ridge across southern Canada creating
significant diffluence aloft between the two features. This will
act in tandem to create a large and persistent upward motion field
across North Dakota and in turn increase the low level jet
pulling moisture into the region. Other important factors such as
a two standard deviation from normal precipitable water anomaly
will support wide spread showers and thunderstorms across the
state today and tonight.

The first push of precipitation is moving into southwest north
dakota this morning. Now finally seeing the expected line of
storms forming in northeast North Dakota along the frontal
boundary. This makes the pop forecast a bit complex early today
but by late morning widespread showers and thunderstorms will
connect from the southwest into the northeast. Have adjusted pops
per the latest HRRR runs for the morning hours.

The front will also be the focus for severe thunderstorms this
afternoon and evening. Current thinking is sufficient heating will
allow the cape to reach the forecast 1500-2500 the models suggest.
For this afternoon and evening a slight risk of severe thunderstorms
are noted.

Moderate to heavy rain will be the result across the James river
valley later today and tonight. Local amounts of 3 inches or a
little more will extend over sufficiently long 6 to 12 hour period
and at this time flash flooding is not anticipated. Will not issue
any headlines for this.

.LONG TERM...(Monday through Saturday)
Issued at 329 AM CDT Sun Sep 4 2016

The long term continues to look cooler and active as a broad
cyclonic flow will remain over the northern plains with several
shortwaves moving through. The superblend guidance indicated the
best chance for showers this coming week will be wednesday with a
transient short wave producing likely pops. There will be at
least a chance for showers and thunderstorms through Saturday.
Highs Monday will be the coolest with upper 50s northwest and the
60s east. Then highs will be in the 60s to lower 70s for the
remainder of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 329 AM CDT Sun Sep 4 2016

Showers and thunderstorms will gradually move in from the
southwest later this morning and last through Sunday. Widespread
MVFR cigs with localized IFR cigs will develop along with the
potential for reduced visibilities in precipiation. The best chance
for thunderstorms will be at KBIS and KJMS late in the morning and
afternoon.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...MM
Hazardous weather outlook, Sep 3, 6:17 PM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT SAT SEP 3 2016

NDZ004-005-012-013-018>023-025-031>037-040>048-050-051-050030-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
717 PM CDT SAT SEP 3 2016 /617 PM MDT SAT SEP 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE THIS EVENING AND BECOME LIKELY
LATER TONIGHT SOME LOCATIONS. THUNDERSTORMS THIS EVENING MAY
CONTAIN HAIL AND GUSTY WINDS. THERE IS A SLIGHT CHANCE FOR AN
ISOLATED SEVERE STORM THIS EVENING EAST OF HIGHWAY 83 AND NORTH OF
THE SOUTH DAKOTA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG WITH HEAVY RAIN ARE
EXPECTED SUNDAY. SOME STORMS MAY BECOME SEVERE SUNDAY AFTERNOON
AND EVENING SOUTH CENTRAL INTO THE JAMES RIVER VALLEY.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH CENTRAL AND SOUTHEAST
SUNDAY.

NDZ001>003-009>011-017-050030-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
717 PM CDT SAT SEP 3 2016 /617 PM MDT SAT SEP 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

In the hours before

Special weather statement, Sep 4, 3:17 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT SUN SEP 4 2016

NDZ012-013-022-023-040945-
MCHENRY-PIERCE-WELLS-SHERIDAN-
417 AM CDT SUN SEP 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN...
SOUTHWESTERN PIERCE...SOUTHEASTERN MCHENRY AND NORTHWESTERN WELLS
COUNTIES UNTIL 445 AM CDT...

AT 417 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF MARTIN...OR 14 MILES WEST OF HARVEY...MOVING NORTHEAST AT 20 MPH.

WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARVEY...ANAMOOSE...MARTIN...SELZ AND SHEYENNE LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4764 10021 4782 10047 4803 10009 4783 9983
TIME...MOT...LOC 0917Z 229DEG 20KT 4777 10026

ABELING

The radar

The Minot AFB radar (KMBX), 93 km away, was scanning. The volume nearest the first event began at 10:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Pierce

When
September 4, 4:05 AM CST to 4:08 AM CST
Where
Pierce County, 0.83 mi NW of Selz
Measured
1 in hail
Reported by
Public
Coordinates
47.860, -99.890

Thunderstorm Wind, Morton

When
September 4, 6:15 AM CST to 6:22 AM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.850, -101.410

A trained spotter reported that thunderstorm wind gusts caused a power pole to lean over near New Salem.

Thunderstorm Wind, Burleigh

When
September 4, 7:15 AM CST to 7:25 AM CST
Where
Burleigh County, 5.68 mi E of Wilton
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Crop damage
$30,000
Reported by
Public
Coordinates
47.160, -100.680

Five power poles were broken near mile marker 5 on Highway 36 east of Wilton. A blade was also blown off a wind turbine in the area. Several large ponderosa pine trees were blown down at a church site near mile marker 6.

Thunderstorm Wind, Burleigh

When
September 4, 7:40 AM CST to 7:45 AM CST
Where
Burleigh County, 8.98 mi N of Wing
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Crop damage
$10,000
Reported by
Public
Coordinates
47.260, -100.280

A barn was destroyed, and a roof was damaged on another building.

Hail, Stutsman

When
September 4, 8:20 AM CST to 8:23 AM CST
Where
Stutsman County, 0.69 mi S of Buchanan
Measured
1 in hail
Reported by
Public
Coordinates
47.060, -98.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657447, 657448, 657449, 657451, 657450.